Tuesday, June 23, 2015

The Magic Eight Questions for Safety in Treatment with Biologics

While at the EULAR Annual Meeting 2015 in Rome I've been asked for my Magic Eight Questions. I've chosen these eight questions out of safety concerns. In real life you can't spend as much time as you would do under study conditions. But nevertheless we have to make sure; our patients are not at risk of unnoticed side effects.

The eight questions cover quite a lot of, but not every possible side effect. You have to add one or two open questions. I ask these questions at every visit and always keep to the same order. By and by the patients learn what I want to know and help with telling me, even before I start asking. And they learn to look for the symptoms of possible side effects.

1. Contact to someone with tuberculosis
Most patients answer the first time with: "How should I know?", or: "Not to my knowledge." I tell them, that they will know, as public health officials will contact them, if they had been in contact. Lately I had two patients: one working as an emergency assistant and another working as an interpreter.

2. Infections
I look for any hint of an infection, also if these are past. We talk about the therapies and sometimes I can educate, if things haven't run smoothly, like antibiotics without making sure that it's a bacterial infection. Or not stopping the biologic in a relatively severe infection.

3. Loss of Weight
Most people will answer that they gained weight. I've seen more patients under traditional DMARDs with wasting due to the drug. Wasting - that is what we should look for.

4. Night Sweats
There are some patients, who have night sweats now and then, or where I have to ask if they also sweat during daytime. Together with loss of weight you might get the alarm ringing for more diagnosis and postponing the biologic.

5. Neurological disorders
Some patients think I ask for depression or nervousness. The question is more to know if dysaesthesia and other neurological disorders are developing.

6. Diarrhoea
Quite people think going three times per day to the toilet is diarrhoea. So you should give a definition. And I like to quote Hippocrates, who though four times soft stool per day is normal; people obviously ate more fibre in these days.

7. Stomach Problems
I added this question (also No. 6) because of the side medications and tocilizumab. Some people take NSAIDs without PPIs, so you might have to add a PPI to the regular medication.

8. Loss of Hair
Not every loss of hair is due to medication! It is the unexpected loss of hair that I'm interested in. Some patients have to count how many hairs from the head they loose in 24 hours. You might say that isn't an issue with biologics, but think of all you patients, who take concomitantly methotrexate, leflunomide, and others.

The Magic Eight Questions won't solve all your problems, but make your life as a rheumatologist easier and help to identify safety issues with your patients.

No comments:

Post a Comment